Advertisement

Digestive Diseases and Sciences

, Volume 42, Issue 1, pp 79–82 | Cite as

Effect of Combined Anticoagulation and Low-Dose Aspirin Treatment on Upper Gastrointestinal Bleeding

  • Zobair M. Younossi
  • Williamson B. Strum
  • Richard A. Schatz
  • Paul S. Teirstein
  • David A. Cloutier
  • Theodore J. Spinks
Article

Abstract

Multiple studies link the use of nonsteroidalantiinflammatory drugs (NSAIDs) with severe uppergastrointestinal bleeding (UGIB); the incidence of suchbleeding is 2-4%. One common regimen to assure patency after intracoronary stent placement requires ananticoagulant (warfarin) combined with aspirin as anantiplatelet agent. However, a 13-fold increase in therisk of UGIB occurs with long-term use of oral anticoagulants and NSAIDs. We retrospectivelyassessed the rate of UGIB in 138 patients who hadreceived coronary stents (group I, receiving heparinfollowed by warfarin in combination with aspirin) and 109 angioplasty patients without stents (groupII, receiving aspirin alone) between 1990 and 1994. UGIBwas identified by hematemesis or melena, which led togastrointestinal consultation. Patients were analyzed for multiple risk factors. UGIBoccurred in 28 of 138 group I patients (20%; 95% CI13.3-26.7%) and 0 of 109 group II patients (P ≤0.0001). Esophagogastroduodenoscopy (EGD) findings onthe 28 patients with UGIB included 13 patients with esophagitisor gastritis, 7 patients with gastric or duodenalulcers, and 8 patients with no identifiable source ofbleeding. UGIB occurred within a mean of 2.5 days of initiation of combination therapy. Ofpatients with UGIB, 10 required blood transfusion (meannumber of units 5.3). Previous history of peptic ulcerdisease, smoking, and use of antiulcer medication did not significantly differ between the twogroups. The concurrent use of anticoagulant and aspirinin patients with coronary stents creates a significantpotential for UGIB and should be used only with extreme caution.

NSAIDS UPPER GASTROINTESTINAL BLEEDING ANTICOAGULATION 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

REFERENCES

  1. 1.
    Wilcox CM, Shalek KA, Cotsonis G: Striking prevalence of over-the-counter nonsteroidal anti-inflammatory drug use in patients with upper gastrointestinal hemorrhage. Arch Intern Med 154(1):42–46, 1994Google Scholar
  2. 2.
    Roth SH: Salicylates revisited: Are they still the hallmark of antiinflammatory therapy? Drugs 36:1–6, 1988Google Scholar
  3. 3.
    Pincus T, Callahan LF: Clinical use of multiple nonsteroidal antiinflammatory drug preparations within individual rheumatology private practices. J Rheumatol 16:1253–1258, 1989Google Scholar
  4. 4.
    Brooks PM, Day RO: Nonsteroidal antiinflammatory drugs—differences and similarities. N Engl J Med 324:1716–1725, 1991Google Scholar
  5. 5.
    Conti CR, Hill JA, Mayfield WR: Unstable angina pectoris: Pathogenesis and management. Curr Probl Cardiol 14:549–624, 1989Google Scholar
  6. 6.
    Walt R, Katschinski B, Logan R, Ashley J, Langman M: Rising frequency of ulcer perforation in elderly people in the U.K. Lancet 2:489–492, 1986Google Scholar
  7. 7.
    Langman MJS: Ulcer complications and nonsteroidal anti-inflammatory drugs. Am J Med 84(suppl 2A):15–19, 1988Google Scholar
  8. 8.
    Shorr RI, Ray WA, Daugherty JR, Griffin MR: Concurrent use of nonsteroidal anti-inflammatory drugs and oral anticoagulants places elderly persons at high risk for hemorrhagic peptic ulcer disease. Arch Intern Med 153:1665–1670, 1993Google Scholar
  9. 9.
    Lee M, Cryer B, Feldman M: Dose effects of aspirin on gastric prostaglandins and stomach mucosal injury. Ann Intern Med 120:184–189, 1994Google Scholar
  10. 10.
    Somerville K, Faulkner G, Langman M: Non-steroidal anti-inflammatory drugs and bleeding peptic ulcer. Lancet 1:462–464, 1986Google Scholar
  11. 11.
    Kurata JH, Abbey DE: The effect of chronic aspirin use on duodenal and gastric ulcer hospitalizations. J Clin Gastroenterol 12:260–266, 1990Google Scholar
  12. 12.
    Hawkey CJ: Healing and prevention of NSAID-induced peptic ulcers. Scand J Gastroenterol 201:42–44, 1994Google Scholar
  13. 13.
    Hawkey CJ: Aspirin and gastrointestinal bleeding. Aliment Pharmacol Ther 8:141–146, 1994Google Scholar
  14. 14.
    Chamberlain CE: Acute hemorrhagic gastritis. Gastroenterol Clin North Am 22:843–873, 1993Google Scholar
  15. 15.
    Rooney PJ, Hunt RH: The risk of upper gastrointestinal hemorrhage during steroidal and nonsteroidal anti-inflammatory therapy. Baillieres Clin Rheumatol 4:207–217, 1991Google Scholar
  16. 16.
    Elliott DP: Preventing upper gastrointestinal bleeding in patients receiving nonsteroidal anti-inflammatory drugs. DICP 24:954–958, 1990Google Scholar
  17. 17.
    Taragin MI, Carson JL, Strom BL: Gastrointestinal side effects of the non-steroidal anti-inflammatory drugs. Dig Dis 8:269–280, 1990Google Scholar
  18. 18.
    Strom BL, Taragin MI, Carson JL: Gastrointestinal bleeding from the non-steroidal anti-inflammatory drugs. Agents Actions 29:27–38, 1990Google Scholar
  19. 19.
    Allison MC, Howatson AG, Torrance CJ, Lee FD, Russell RI: Gastrointestinal damage associated with the use of non-steroidal antiinflammatory drugs. N Engl J Med 327:749–754, 1992Google Scholar
  20. 20.
    Laine L: Evaluation and management of the patient with a bleeding peptic ulcer. Am Soc Gastrointest Endosc Clin Update 2:1–4, 1994Google Scholar
  21. 21.
    McCarthy DM: Mechanisms of mucosal injury and healing: The role of non-steroidal anti-inflammatory drugs. Scand J Gastroenterol 30(suppl 208):24–29, 1995Google Scholar
  22. 22.
    Hall RC: Patterns in drug utilization—national and international aspects: Drug use in Australia. Acta Med Scand Suppl 683:79–80, 1984Google Scholar
  23. 23.
    Cryer B, Luk G, Feldman M: Effects of very low doses of aspirin (ASA) on gastric, duodenal and rectal prostaglandins (PGs) and mucosal injury (Abstract). Presented at the Digestive Disease Week. May 14–17, 1995, San Diego, CaliforniaGoogle Scholar
  24. 24.
    Hawkey CJ: Non-steroidal anti-inflammatory drugs and peptic ulcers. Facts and figures multiply, but do they add up? BMJ. 300:278–300, 1995Google Scholar
  25. 25.
    Faulkner G, Prichard P, Somerville K, Langman MJS: Aspirin and bleeding ulcers in the elderly. Br Med J 297:1310–1313, 1988Google Scholar

Copyright information

© Plenum Publishing Corporation 1997

Authors and Affiliations

  • Zobair M. Younossi
  • Williamson B. Strum
  • Richard A. Schatz
  • Paul S. Teirstein
  • David A. Cloutier
  • Theodore J. Spinks

There are no affiliations available

Personalised recommendations